1921
Volume 100, Issue 5
  • ISSN: 0002-9637
  • E-ISSN: 1476-1645

Abstract

Abstract.

Type 1 reactions, characterized by increasing lesion erythema, pain, and nerve damage, commonly complicate leprosy. Dapsone hypersensitivity syndrome (DHS) is a potentially fatal reaction occurring 6–8 weeks into dapsone therapy. We present a case of intercurrent Type 1 reaction and DHS in a multibacillary leprosy patient recently started on multidrug treatment.

Loading

Article metrics loading...

The graphs shown below represent data from March 2017
/content/journals/10.4269/ajtmh.18-0953
2019-03-25
2020-09-19
Loading full text...

Full text loading...

/deliver/fulltext/14761645/100/5/tpmd180953.html?itemId=/content/journals/10.4269/ajtmh.18-0953&mimeType=html&fmt=ahah

References

  1. World Health Organization, 1994. Chemotherapy of Leprosy. WHO Technical Report Series 847. Geneva, Switzerland: WHO. Available at: https://www.who.int/lep/resources/Chemotherapy.pdf. Accessed February 6, 2019.
    [Google Scholar]
  2. Boggild AK, Keystone JS, Kain KC, 2004. Leprosy: a primer for Canadian physicians. Can Med Assoc J 170: 7178.
    [Google Scholar]
  3. MacRae C, Kopalakrishnan S, Faust L, Klowak M, Showler A, Klowak SA, Boggild AK, 2018. Evaluation of safety tool for ambulatory leprosy patients at risk of adverse outcome. Trop Dis Travel Med Vaccines 4: 1.
    [Google Scholar]
  4. Sandre MK, Poenaru SM, Boggild AK, 2018. Erythema nodosum leprosum triggered by antecedent influenza vaccine and respiratory tract infection: a case report. J Cutan Med Surg 23: 114116.
    [Google Scholar]
  5. Lowe J, 1950. Treatment of leprosy with diamino-diphenyl sulphone by mouth. Lancet 1: 145150.
    [Google Scholar]
  6. Vinod KV, Arun K, Dutta TK, 2013. Dapsone hypersensitivity syndrome: a rare life threatening complication of dapsone therapy. J Pharmacol Pharmacother 4: 158160.
    [Google Scholar]
  7. Gruchalla RS, 2003. 10. Drug allergy. J Allergy Clin Immunol 111 (2 Suppl): S548S559.
    [Google Scholar]
  8. Leta GC, Simas M, de Oliveira MLW, Gomes MK, 2003. Síndrome de hipersensibilidade à dapsona: revisão sistemática dos critérios diagnósticos. Hansen Int 28: 7984.
    [Google Scholar]
  9. Richardus JH, Smith TC, 1989. Increased incidence in leprosy of hypersensitivity reactions to dapsone after introduction of multidrug therapy. Lepr Rev 60: 267273.
    [Google Scholar]
  10. Tian W, Shen J, Zhou M, Yan L, Zhang G, 2012. Dapsone hypersensitivity syndrome among leprosy patients in China. Lepr Rev 83: 370377.
    [Google Scholar]
  11. Rieder MJ, Uetrecht J, Shear NH, Cannon M, Miller M, Spielberg SP, 1989. Diagnosis of sulfonamide hypersensitivity reactions by in-vitro “rechallenge” with hydroxylamine metabolites. Ann Intern Med 110: 286289.
    [Google Scholar]
  12. Knowles SR, Shapiro LE, Shear NH, 2003. Reactive metabolites and adverse drug reactions: clinical considerations. Clin Rev Allergy Immunol 24: 229238.
    [Google Scholar]
  13. Zhang FR et al., 2013. HLA-B*13:01 and the dapsone hypersensitivity syndrome. N Engl J Med 369: 16201628.
    [Google Scholar]
  14. Lorenz M, Wozel G, Schmitt J, 2012. Hypersensitivity reactions to dapsone: a systematic review. Acta Derm Venereol 92: 194199.
    [Google Scholar]
  15. Prussick R, Shear NH, 1996. Dapsone hypersensitivity syndrome. J Am Acad Dermatol 35: 346349.
    [Google Scholar]
  16. Wang N, Parimi L, Liu H, Zhang F, 2017. A review on dapsone hypersensitivity syndrome among Chinese patients with an emphasis on preventing adverse drug reactions with genetic testing. Am J Trop Med Hyg 96: 10141018.
    [Google Scholar]
  17. Sener O, Doganci L, Safali M, Besirbellioglu B, Bulucu F, Pahsa A, 2006. Severe dapsone hypersensitivity syndrome. J Investig Allergol Clin Immunol 16: 268270.
    [Google Scholar]
  18. Martinez E, Collazos J, Mayo J, 1999. Hypersensitivity reactions to rifampin. Pathogenetic mechanisms, clinical manifestations, management strategies, and review of the anaphylactic-like reactions. Medicine (Baltimore) 78: 361369.
    [Google Scholar]
  19. Farah N, Williams A, Joyce M, Bothamley GH, Rajakulasingam K, 2012. Rare immediate hypersensitivity to rifampicin in a patient with tuberculosis requiring drug discontinuation. BMJ Case Rep 2012: bcr-2012-006791.
    [Google Scholar]
  20. Kim DH, Choi YH, Kim HS, Yu JE, Koh YI, 2014. A case of serum sickness-like reaction and anaphylaxis–induced simultaneously by rifampin. Allergy Asthma Immunol Res 6: 183185.
    [Google Scholar]
http://instance.metastore.ingenta.com/content/journals/10.4269/ajtmh.18-0953
Loading
/content/journals/10.4269/ajtmh.18-0953
Loading

Data & Media loading...

  • Received : 29 Nov 2018
  • Accepted : 11 Feb 2019
  • Published online : 25 Mar 2019
This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error